About Us

ASPCA Cautiously Eases Alert on Acetaminophen-tainted Pet Food

Though Always Important for Pet Parents to Stay Alert
June 15, 2007

NEW YORK, June 15, 2007—Based on news reports that the
U. S. Food & Drug Administration (FDA) regards widespread contamination of pet food with acetaminophen to be unlikely, the ASPCA® (The American Society for the Prevention of Cruelty to Animals®) believes that pet parents can ease their guard somewhat against another mass pet food recall related to this issue. However, the organization today reiterated that vigilance is the key to keeping their pets safe and healthy—coupled with a strong dose of common sense.

“We understand how trying recent events have been for pet parents and concerned consumers alike,” said Dr. Steven Hansen, a board-certified toxicologist and senior vice president with the ASPCA, who manages the ASPCA’s Animal Poison Control Center (APCC), located in its Midwest Office in Urbana, Ill.

“Indeed, as we earlier explained, our data show that if an average-sized cat ingests as little as one extra-strength acetaminophen pain-reliever caplet and is not treated in time, it can suffer fatal consequences.”

“However, acetaminophen itself is not hard to detect, and given recent events, I am sure the FDA is taking reports of any contamination extremely seriously. If they see no compelling need to examine further pet food samples for this specific contamination at this point, we feel it unnecessary for pet parents to panic further.”

Dr. Louise Murray, director of medicine at the ASPCA’s Bergh Memorial Animal Hospital (BMAH) in New York City, and a board-certified internist, agrees that vigilance among pet parents should continue.

“When you bring a pet into your family, you really do become responsible for its well-being on so many levels,” said Dr. Murray. “So even though we don’t feel there is cause to raise the alarm at this point, it is important that you keep a watchful eye on your pet and take her to your veterinarian immediately if you think she is unwell. And cats, more so than dogs, are especially sensitive to acetaminophen toxicity.”

The most common effects of acetaminophen poisoning in cats include swelling of the face and paws; depression; weakness; and difficulty in breathing. “We also see a condition called ‘cyanosis,’” said Dr. Murray, “which is literally when their gums and tongue start turning a muddy color due to the lack of oxygen.”

In 2006, the APCC received more than 78,000 calls to its hotline involving common human drugs such as painkillers, cold medications, antidepressants and dietary supplements—a 69 percent increase over 2005.

“It is important to remember to never give any medication to your pet without first talking to your veterinarian, and always store potentially poisonous substances in a secure cabinet above the countertop and out of the reach of pets,” said Dr. Hansen. “And if you are considering a home-cooked diet for your pets, please do so in consultation with your veterinarian, or visit our Web site for nutrition information for pets.”

The ASPCA continues to monitor developments in the pet food recall situation and related information, and is providing regular updates and advice for pet parents, at its Pet Food Recall Resource Center at www.aspca.org/recall.